Alert archive / Oregon / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 14, 2016, 5:27 PM PDT for Baker County, Malheur County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2016, 5:27 PM PDT (00:27 UTC)
- Expired
- May 14, 2016, 5:50 PM PDT
- In force
- 23 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Baker County, OR, Malheur County, OR
The radar
The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2415 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:05 PM PDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 14, 2:05 PM PDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Boise ID 305 PM MDT SAT MAY 14 2016 .SHORT TERM...Upper low has come into Oregon and will move into western Idaho toward morning and remain there Sunday before turning south into Nevada Monday. As of 2 PM MDT thunderstorms with quite a bit of lightning were occurring in central Oregon as far east as northern Harney County. A cold front extended from near Pendleton, OR, through Burns, OR. As the front moves east thunderstorms will spread into Baker County late today and this evening and into west central Idaho this evening. These storms will bring locally heavy rain and small hail. A flash flood watch is in effect for Baker County this evening, and a flood watch is in effect for the west central Idaho mountains and the Upper Weiser River area through the night. See hydrology section below. Farther south where the low levels are drier, fewer thunderstorms are expected but these may contain gusty winds. On Sunday with the upper low overhead there will be scattered to numerous showers throughout the CWA but temps will be much cooler and fewer thunderstorms are expected. Showers and a slight chance of thunderstorms will continue Sunday evening and gradually decrease Monday. Monday will also be cool. Gusty northwest winds expected in the Snake River Basin Monday afternoon. .LONG TERM...Monday night through Saturday...Showers dissipate in wake of the exiting low Monday night and Tuesday. Weak wrap-around flow will keep a slight chance of showers over the west-central ID and eastern Boise mountains Tuesday afternoon...but otherwise dry conditions across the area Tuesday into Wednesday. By Thursday deep low pressure dropping out of the Gulf of Alaska will drive a cold front through the region...increasing the chance of precipitation. The low is projected to cut off over the Pacific Northwest, bringing unsettled conditions and a return to below normal temperatures into next weekend. && .AVIATION...Generally VFR conditions with scattered shower and thunderstorm development this afternoon and evening across southeast Oregon and southwest Idaho. Variable and gusty outflow winds to 35 kts will accompany showers and storms. Away from convective activity, surface winds remain at or below 12 kts for most sites. West-northwest winds will ramp up with a cold frontal passage this evening. Southwest winds aloft of 25 kts through 10k feet. Weekend outlook...For Saturday night and Sunday, heavier precipitation and low-VFR to MVFR ceilings will obscure mountains north of the Snake River into Sunday. VFR elsewhere across southeast Oregon and southwest Idaho with showers and thunderstorms increasing in coverage Sunday afternoon. Winds surface and aloft remain north- northwest 10-20 kt on Sunday. && .HYDROLOGY...Showers and thunderstorms will spread across the burn scars in Baker County, Oregon, late this afternoon and evening. Heavy rains there could cause significant and rapid runoff. Adams and Valley Counties will receive the heaviest rains tonight and Sunday. Small rivers, creeks, and streams have been running high with increasing temperatures and snowmelt. Further rises due to heavy rains are possible, although temperatures will cool greatly Sunday and stay cool Monday. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...Flood watch through late tonight IDZ011-033. OR...Flash flood watch until 11 PM PDT this evening ORZ062. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...LC LONG TERM....DG/WH AVIATION.....DG HYDROLOGY....LC
In the hours before
Special weather statement, May 14, 3:32 PM PDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 432 PM MDT SAT MAY 14 2016 IDZ014>016-030-142330- SOUTHERN TWIN FALLS COUNTY ID-UPPER TREASURE VALLEY ID- SOUTHWEST HIGHLANDS ID-WESTERN MAGIC VALLEY ID- 432 PM MDT SAT MAY 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TWIN FALLS AND SOUTHEASTERN OWYHEE COUNTIES UNTIL 530 PM MDT... AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A PAIR OF STRONG THUNDERSTORMS NEAR JUNIPER BUTTE...OR 26 MILES NORTH OF JARBIDGE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... JUNIPER RANCH AROUND 440 PM MDT. COONSKIN BUTTE...HORSE BUTTE...BLACK BUTTE AND CLOVER CREEK CROSSING AROUND 450 PM MDT. ROSEWORTH AND CROWS NEST BUTTE AROUND 500 PM MDT. CASTLEFORD AROUND 520 PM MDT. DEADMAN FLAT AROUND 530 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4226 11573 4286 11529 4244 11457 4199 11530 TIME...MOT...LOC 2231Z 217DEG 28KT 4226 11531 SP
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:10 PM PDT | Special Weather Statement | BOI | Ada | 50 min |
| May 14, 7:28 PM PDT | Severe Thunderstorm Warning | BOI | Adams, Washington | 47 min |
| May 14, 7:46 PM PDT | Special Weather Statement | BOI | Washington | 44 min |
| May 14, 10:25 PM PDT | Special Weather Statement | BOI | Twin Falls | 65 min |
| May 14, 6:45 PM PDT | Flash Flood Warning | BOI | Baker | 3 hr |
| May 14, 7:08 PM PDT | Severe Thunderstorm Warning | BOI | Malheur | 37 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.